Oklahoma, 2013

Tornadoes and Hail in Oklahoma, May 29 to 30, 2013

May 29 to 30, 2013 · NWS OUN · 42 events in 24 counties and zones

A large upper trough was ejecting out of the Rockies, with a dryline extending from western Nebraska through the Texas Panhandle. Strong wind shear and instability were in place over the southern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$138,000
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A large upper trough was ejecting out of the Rockies, with a dryline extending from western Nebraska through the Texas Panhandle. Strong wind shear and instability were in place over the southern Plains. Supercells developed along the dryline during the early to mid afternoon, then progressed eastward into western Oklahoma, producing hail, wind and isolated tornadoes. Additional severe thunderstorms developed farther east over western and central Oklahoma during the mid to late afternoon, with severe wind and hail reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 29, 2:27 PM CST, 3 minutes earlier.

Area forecast discussion, May 29, 2:27 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
327 PM CDT WED MAY 29 2013

.DISCUSSION...
CURRENTLY...A LINE OF SEVERE CONVECTION REMAINS FOCUSED ALONG THE
DRY LINE ACROSS THE TX PANHANDLE. AHEAD OF THE DRY LINE...IN THE
WARM SECTOR...A SCATTERED LINE OF SUB SEVERE THUNDERSTORMS
CONTINUE TO DEVELOP ACROSS FAR SWRN OK AND WRN N TX. THERE REMAINS
A DECENT CAPPING INVERSION ACROSS CENTRAL AND NRN OK.
HOWEVER...WITH THE RECENT DEVELOPMENT ACROSS SWRN OK AND WRN N
TX...THUNDERSTORM DEVELOPMENT WILL LIKELY CONTINUE THROUGH THE
EVENING ACROSS WRN OK...AND EVENTUALLY INTO CENTRAL OK. THE
PRIMARY SEVERE THREAT WILL BE ACROSS FAR WRN/NWRN OK AS THE DRY
LINE SLOWLY PUSHES EASTWARD THIS AFTERNOON...NEAR THE OK/TX
BORDER. SCATTERED CONVECTION WILL LIKELY SPREAD INTO THE METRO
AFTER 6 PM...WITH FREQUENT LIGHTNING...SEVERE HAIL...AND WIND
GUSTS OF 50 TO 60 MPH ALL POSSIBLE. THE TORNADO THREAT FOR THE OKC
METRO REMAINS LOW THROUGH THE EVENING HOURS.

TONIGHT...
THE LARGE SCALE MID-TROPOSPHERIC TROUGH WILL REMAIN NEGATIVELY
TILTED OVERNIGHT THROUGH THURSDAY MORNING...WITH THE 500MB TROUGH
AXIS ORIENTED FROM SRN ALBERTA THROUGH THE SRN PLAINS. WITH THE
PRIMARY SFC LOW LIFTING N/NE ACROSS SRN KS OVERNIGHT...SHOWER AND
THUNDERSTORMS WILL LIKELY PERSIST THROUGH THU MORNING. AS
INDIVIDUAL STORMS MOVE OFF THE DRY LINE LATER THIS EVENING AND
ACTIVITY INCREASES ACROSS WRN OK...EXPECT THESE STORMS TO MERGE
INTO A LINE AS THEY APPROACH THE CENTRAL OK/OKC METRO. THIS WILL
LESSEN THE OVERALL TORNADO THREAT THIS EVENING FOR THE METRO.
HOWEVER...THE DAMAGING WIND THREAT AND LARGE HAIL POTENTIAL WILL
CONTINUE AS THIS AREA OF STORMS MOVE EAST THROUGH THE EVENING.

THURSDAY...
THE MAIN FORECAST CONCERN WILL BE FOCUSED ON THUNDERSTORM CHANCES FOR
THU AFTN. THE PRIMARY 500MB TROUGH WILL REMAIN NEGATIVELY TILTED
AND FOCUSED ACROSS THE WRN CONUS...FROM THE PAC NW THROUGH THE SRN
PLAINS. IN RESPONSE... ANOTHER SHORTWAVE RIDING THE LARGER TROUGH
WILL SWEEP OFF SERN CO...WITH THE DRY LINE MAKING A SURGE
EASTWARD...THIS TIME INTO WRN/N CENTRAL OK. AGREEMENT FROM SHORT
RANGE GUIDANCE WOULD PLACE IT SOMEWHERE JUST SHY OF AN ENID TO
WEATHERFORD TO CROWELL TX LINE. BUFR SOUNDINGS FOR NWRN/N CENTRAL
OK SHOW VERY STEEP LAPSE RATES AND FAVORABLE HODOGRAPHS THROUGH
THE LATE AFTN/EARLY EVENING. WITH BACKING SFC WINDS NEAR THE SFC
LOW THROUGH 00Z FRI...0-1 AND 0-3KM HELICITIES WILL INCREASE.
OVERALL...WITH THE SURGING DRY LINE FOR FOCUSED LIFT AND DECENT
DYNAMICS...THE POTENTIAL FOR SUPERCELLS WITH LARGE HAIL...
DAMAGING WINDS... AND TORNADOES LOOKS DECENT THU AFTN ACROSS N
CENTRAL OK THROUGH SWRN OK AND FAR WRN N TX BEFORE THE DRY LINE
RETREATS BACK TO THE WEST OVERNIGHT. AT THE MOMENT...THE BEST
POTENTIAL FOR TORNADOES WILL BE NEAR THE SFC LOW TRACK AND THE
BEST SURGE IN THE DRY LINE...WHICH WILL BE ACROSS N CENTRAL OK
THROUGH W CENTRAL OK. ELSEWHERE...ACROSS CENTRAL OK AND THE OKC
METRO...THE DRY LINE WILL LIKELY STALL JUST WEST OF THE
METRO...NEAR EL RENO. HOWEVER...ANY STORMS THAT MOVE OFF THE DRY
LINE AND EASTWARD...WILL BE CAPABLE OF TORNADOES...LARGE HAIL AND
DAMAGING WINDS. THROUGH THE EVENING...STORMS WILL LIKELY FORM INTO
A LINE...SHIFTING EASTWARD THROUGH THE EVENING AND OVERNIGHT AS
THE SFC LOW LIFTS E/NE ONCE AGAIN.

FRIDAY...
SEVERE WEATHER POTENTIAL WILL CONTINUE FRIDAY AS ANOTHER SHORT WAVE
RIDES SEWRD AROUND THE PRIMARY 500MB TROUGH AS IT FINALLY BEGINS
TO TRANSITION OVER THE CENTRAL PLAINS. WITH THE SFC LOW TAKING A
MORE SOUTHWARD TRACK DURING THE DAY FRIDAY...THIS WILL BRING THE
WARM FRONT INTO PLAY ACROSS NRN AND NWRN OK...DROPPING SWRD
THROUGH THE AFTN JUST NORTH OF THE OKC METRO. WHILE OUT WEST...THE
DRY LINE MAKES ANOTHER PUSH EASTWARD ACROSS WRN N TX AND S/SWRN
OK. IN RESPONSE TO THE SFC LOW/WARM FRONT/DRY LINE COMBINATION...
SFC WINDS WILL ONCE AGAIN BACK THROUGH THE AFTERNOON... RESULTING
IN INCREASED O-1KM AND 0-3KM HELICITIES THROUGH. MID-LEVEL LAPSE
RATES WILL REMAIN STEEP FROM CENTRAL OK THROUGH WRN N TX...AND
DEEP LAYER SHEAR WILL REMAIN SUFFICIENT FOR SUSTAINED UPDRAFTS AND
SUPERCELLS. AT THE MOMENT...THE GREATEST THREATS WILL BE
LARGE DAMAGING HAIL... DAMAGING WIND GUSTS... AND TORNADOES FROM
NORTH CENTRAL OK THROUGH WRN N TX.

NOT TO BE LEFT OUT...FLOODING AND FLASH FLOODING COULD BE POSSIBLE
FRIDAY AS MID-RANGE GUIDANCE SHOWS PERSISTENT SHOWER AND
THUNDERSTORM DEVELOPMENT ALONG THE WARM FRONT ACROSS NRN OK.

FOR THE WEEKEND...
SHOWERS AND THUNDERSTORMS WILL LIKELY PERSIST EARLY...EXITING TO
THE SE THROUGH THE AFTERNOON. BROAD HIGH PRESSURE WILL SET UP OVER
THE CENTRAL PLAINS...WITH DRY CONDITIONS FOR SUNDAY INTO MONDAY.

KURTZ

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  83  70  83 /  50  30  20  40
HOBART OK         68  93  70  97 /  40  20  10  20
WICHITA FALLS TX  70  92  72  94 /  40  20  10  10
GAGE OK           63  90  59  89 /  40  10  10  10
PONCA CITY OK     68  84  71  81 /  60  40  30  50
DURANT OK         70  86  71  87 /  50  30  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/04
Hazardous weather outlook, May 29, 10:49 AM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1149 AM CDT WED MAY 29 2013

OKZ004>048-050>052-TXZ083>090-301700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1149 AM CDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS
ALL OF WESTERN AND CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS...
WHILE A SLIGHT RISK COVERS THE REMAINDER OF CENTRAL AND SOUTHEAST
OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS WEST OF A LINE FROM PONCA CITY... TO
STILLWATER... TO SHAWNEE... TO SULPHUR AND ARDMORE... INCLUDING
ALL OF WESTERN NORTH TEXAS.

IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF BASEBALLS... WIND GUSTS OF 70 MPH...AND TORNADOES.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS FROM 2 PM
THROUGH MIDNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS
THIS AFTERNOON AND EVENING.

DISCUSSION...
A COMPLEX WEATHER SCENARIO IS SETTING UP ACROSS OKLAHOMA AND
WESTERN NORTH TEXAS FOR LATER TODAY AND TONIGHT. AN UPPER LEVEL
DISTURBANCE WILL MOVE OUT OF THE SOUTHERN ROCKIES INTO THE
SOUTHERN PLAINS THIS AFTERNOON. AS THIS OCCURS...A DRYLINE WILL
MOVE VERY QUICKLY EAST INTO THE EASTERN PARTS OF THE PANHANDLES
OF OKLAHOMA AND TEXAS. THE LIFT ASSOCIATED WITH THIS DISTURBANCE
MAY BE SUFFICIENT FOR SCATTERED THUNDERSTORMS TO DEVELOP ACROSS
PORTIONS OF WESTERN NORTH TEXAS INTO SOUTHWEST OKLAHOMA NEAR THE
DRYLINE. INSTABILITY AND WIND FIELDS WITH THESE STORMS WILL BE
SUFFICIENT FOR STORMS TO BECOME SEVERE QUICKLY...WITH LARGE
HAIL.... DAMAGING WINDS...AND EVEN TORNADOES.

ADDITIONAL SEVERE STORM DEVELOPMENT WILL BE POSSIBLE LATER THIS
AFTERNOON FARTHER EAST...CLOSER TO I-35. THIS DEVELOPMENT IS LESS
CERTAIN...BUT IF STORMS DO DEVELOP...THEY WILL ALSO HAVE A
POTENTIAL TO PRODUCE VERY LARGE HAIL...DAMAGING WINDS...AND
POSSIBLY TORNADOES.

STORMS ARE EXPECTED TO DEVELOP INTO CLUSTERS OR A LINE OF STORMS
THIS EVENING. THIS CLUSTER OF STORMS WILL MOVE EAST ACROSS MUCH OF
THE MODERATE RISK AREA. DAMAGING WINDS WILL BE THE PRIMARY THREAT
WITH THESE STORMS...BUT LARGE HAIL WILL CONTINUE TO BE A
POSSIBILITY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE..

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL PERSIST THROUGH THE WEEK AND INTO THE
WEEKEND. SEVERE STORMS WILL BE MOST LIKELY IN CENTRAL...NORTH-
CENTRAL...AND NORTHEAST OKLAHOMA ON THURSDAY AND FRIDAY. VERY
HEAVY RAINFALL WILL BE A POSSIBILITY LATE FRIDAY INTO EARLY
SATURDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5
AM THURSDAY.

CMS

In the hours before

Special weather statement, May 29, 11:00 AM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED MAY 29 2013

OKZ018-019-024>031-291900-
KINGFISHER-LOGAN-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-
INCLUDING THE CITIES OF...KINGFISHER...GUTHRIE...YUKON...
EL RENO...MUSTANG...OKLAHOMA CITY...CHANDLER...CHICKASHA...
PURCELL...NORMAN...MOORE...SHAWNEE...SEMINOLE
1200 PM CDT WED MAY 29 2013

...SEVERE THUNDERSTORMS EXPECTED LATER TODAY AND TONIGHT
ACROSS THE OKLAHOMA CITY METRO AREA...

THE BEST TIMING FOR SEVERE THUNDERSTORMS LATER TODAY WILL BE
BETWEEN 6 AND 9 PM CDT IN THE OKLAHOMA CITY METRO AREA. THE MAIN
HAZARDS WILL BE VERY LARGE HAIL TO BASEBALLS...WIND GUSTS UP TO 75
MPH...AND HEAVY RAIN. TORNADOES MAY BE POSSIBLE AS WELL...THOUGH
THE BEST CHANCE FOR TORNADOES WILL BE ACROSS WESTERN OKLAHOMA
TODAY.

DISCRETE SUPERCELL THUNDERSTORMS OVER WESTERN OKLAHOMA THIS
AFTERNOON WILL LIKELY DEVELOP INTO A CLUSTER OR LINE BY THE TIME
THEY MOVE INTO THE OKLAHOMA CITY METRO AREA THIS EVENING. THERE
IS A LOW CHANCE THAT DISCRETE SUPERCELLS MAY DEVELOP THIS
AFTERNOON ACROSS CENTRAL OKLAHOMA...WHICH WOULD INCREASE THE
CHANCE FOR TORNADOES.

ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AND
FRIDAY IN THE OKLAHOMA CITY METRO AREA...MAINLY BETWEEN 2 AND 10
PM...CAPABLE OF VERY LARGE HAIL...DAMAGING WINDS...AND PERHAPS
TORNADOES.

MBS
Special weather statement, May 29, 12:57 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
157 PM CDT WED MAY 29 2013

OKZ018-019-024>031-292100-
KINGFISHER-LOGAN-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-
INCLUDING THE CITIES OF...KINGFISHER...GUTHRIE...YUKON...
EL RENO...MUSTANG...OKLAHOMA CITY...CHANDLER...CHICKASHA...
PURCELL...NORMAN...MOORE...SHAWNEE...SEMINOLE
157 PM CDT WED MAY 29 2013

...SEVERE THUNDERSTORMS EXPECTED LATER TODAY AND TONIGHT
ACROSS THE OKLAHOMA CITY METRO AREA...

THE BEST TIMING FOR SEVERE THUNDERSTORMS LATER TODAY WILL BE
BETWEEN 6 AND 9 PM CDT IN THE OKLAHOMA CITY METRO AREA. THE MAIN
HAZARDS WILL BE VERY LARGE HAIL TO BASEBALLS...WIND GUSTS UP TO 75
MPH...AND HEAVY RAIN. TORNADOES MAY BE POSSIBLE AS WELL...THOUGH
THE BEST CHANCE FOR TORNADOES WILL BE ACROSS WESTERN OKLAHOMA
TODAY.

DISCRETE SUPERCELL THUNDERSTORMS OVER WESTERN OKLAHOMA THIS
AFTERNOON WILL LIKELY DEVELOP INTO A CLUSTER OR LINE BY THE TIME
THEY MOVE INTO THE OKLAHOMA CITY METRO AREA THIS EVENING. THERE
IS A LOW CHANCE THAT DISCRETE SUPERCELLS MAY DEVELOP THIS
AFTERNOON ACROSS CENTRAL OKLAHOMA...WHICH WOULD INCREASE THE
CHANCE FOR TORNADOES.

ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AND
FRIDAY IN THE OKLAHOMA CITY METRO AREA...MAINLY BETWEEN 2 AND 10
PM...CAPABLE OF VERY LARGE HAIL...DAMAGING WINDS...AND PERHAPS
TORNADOES.

MBS
Special weather statement, May 29, 1:59 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
259 PM CDT WED MAY 29 2013

OKZ033>036-TXZ083-292030-
HARMON OK-GREER OK-KIOWA OK-JACKSON OK-HARDEMAN TX-
259 PM CDT WED MAY 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARMON...CENTRAL
GREER...WESTERN KIOWA...JACKSON AND CENTRAL HARDEMAN COUNTIES UNTIL
330 PM CDT...

AT 252 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
ELDORADO...MOVING NORTHEAST AT 40 TO 50 MPH. OTHER STORMS WERE
FORMING 5 MILES EAST OF DUKE AND JUST NORTH OF MANGUM.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 45 MPH...

LAT...LON 3505 9959 3489 9903 3438 9944 3439 9947
      3434 9947 3419 9959 3425 9985
TIME...MOT...LOC 1952Z 206DEG 45KT 3439 9962
Special weather statement, May 29, 2:27 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
327 PM CDT WED MAY 29 2013

OKZ021-022-034>037-TXZ085-292100-
GREER OK-KIOWA OK-WASHITA OK-TILLMAN OK-JACKSON OK-BECKHAM OK-
WILBARGER TX-
327 PM CDT WED MAY 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GREER...KIOWA...
WASHITA...CENTRAL TILLMAN...JACKSON...SOUTHEASTERN BECKHAM AND
NORTHERN WILBARGER COUNTIES UNTIL 400 PM CDT...

AT 325 PM CDT...SCATTERED THUNDERSTORMS...SOME STRONG...WERE LOCATED
ACROSS PART OF SOUTHWEST OKLAHOMA MAINLY BETWEEN CORDELL...HOBART...
ALTUS...AND FREDERICK.  THE STORMS WERE MOVING NORTH AROUND 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 TO 50 MPH...

LAT...LON 3544 9940 3538 9869 3485 9881 3483 9883
      3476 9883 3428 9893 3439 9948 3441 9951
      3443 9966
TIME...MOT...LOC 2025Z 191DEG 34KT 3500 9897

The radar

The Altus AFB radar (KFDR), 44 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 11 hail, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
May 29, 2:30 PM CST
Where
Jackson County, (Lts)altus Afb
Measured
61 kt (70 mph) measured gust
Property damage
$10,000
Reported by
Other Federal Agency
Coordinates
34.660, -99.290

Gust to 70 mph measured at Altus AFB. A gust to 71 mph was also measured six minutes later by a trained spotter in Altus. Power lines were downed in the city.

Thunderstorm Wind, Jackson

When
May 29, 2:36 PM CST
Where
Jackson County, Altus
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.640, -99.330

No damage was reported.

Thunderstorm Wind, Jackson

When
May 29, 2:40 PM CST
Where
Jackson County, Altus
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.640, -99.330

Several power lines and power poles downed. Damage estimated.

Tornado, Canadian

When
May 29, 4:00 PM CST
Where
Canadian County, 6 mi W of Calumet
Rating
EF1
Path length
0.2 mi
Path width
20 yd
Property damage
$20,000
Reported by
Public
Coordinates
35.600, -98.227

A tornado touched down briefly about 6 miles west of Calumet destroying a barn and damaging a house. Damage was estimated.

Thunderstorm Wind, Cotton

When
May 29, 4:08 PM CST
Where
Cotton County, 3.58 mi NW of Walters
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
34.390, -98.350

A large barn was destroyed.

Thunderstorm Wind, Cotton

When
May 29, 4:10 PM CST
Where
Cotton County, 3.52 mi NE of Walters Arpt
Measured
69 kt (79 mph) measured gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
34.400, -98.360

Mesonet site at Walters measured a gust to 79 mph. A 24x30 ft. barn was airborne near the same location.

Thunderstorm Wind, Kingfisher

When
May 29, 4:19 PM CST
Where
Kingfisher County, Okarche
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.730, -97.980

Thunderstorm Wind, Caddo

When
May 29, 4:23 PM CST
Where
Caddo County, 2.27 mi W of Cyril
Measured
56 kt (64 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.900, -98.240

Thunderstorm Wind, Caddo

When
May 29, 4:25 PM CST
Where
Caddo County, 3.24 mi SSE of Stecker
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.920, -98.290

Thunderstorm Wind, Roger Mills

When
May 29, 4:25 PM CST
Where
Roger Mills County, 4.81 mi NE of Dempsey
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.550, -99.750

Thunderstorm Wind, Comanche

When
May 29, 4:30 PM CST
Where
Comanche County, 2.38 mi ESE of Lawton
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
34.600, -98.350

Observer reported small limbs down, along with nickel size hail.

Thunderstorm Wind, Caddo

When
May 29, 4:30 PM CST
Where
Caddo County, 0.69 mi S of Anadarko
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
NWS Employee
Coordinates
35.070, -98.240

Power poles down on the east side of Anadarko.

Thunderstorm Wind, Canadian

When
May 29, 4:55 PM CST
Where
Canadian County, Okarche
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.730, -97.980

Thunderstorm Wind, Logan

When
May 29, 5:00 PM CST
Where
Logan County, 3.55 mi NE of Lovell
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.100, -97.600

Thunderstorm Wind, Grady

When
May 29, 5:00 PM CST
Where
Grady County, 1.78 mi SW of Minco
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.290, -97.960

Thunderstorm Wind, Woodward

When
May 29, 5:10 PM CST
Where
Woodward County, 1.81 mi WSW of Woodward
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.420, -99.420

Thunderstorm Wind, Woodward

When
May 29, 5:12 PM CST
Where
Woodward County, Fort Supply
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
36.570, -99.570

A storm chaser estimated 70 mph winds in Ft. Supply.

Thunderstorm Wind, Dewey

When
May 29, 5:20 PM CST
Where
Dewey County, 2.76 mi N of Putnam
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.900, -98.970

Thunderstorm Wind, Oklahoma

When
May 29, 5:37 PM CST
Where
Oklahoma County, 1.13 mi E of Midwest City
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.460, -97.370

Public estimated gusts to 70 mph.

Thunderstorm Wind, Woodward

When
May 29, 5:40 PM CST
Where
Woodward County, 17.59 mi N of Mooreland Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.130

Tornado, Cleveland

When
May 29, 5:42 PM CST
Where
Cleveland County, 2.16 mi SSW of Norman
Rating
EF1
Path length
0.1 mi
Path width
10 yd
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
35.191, -97.454

A tornado touched down very briefly in the southwest portion of the city of Norman, damaging a home near Fairfield Drive and Belmont Drive. No other damage occurred. The damage amount was estimated.

Hail, Beckham

When
May 29, 5:45 PM CST
Where
Beckham County, 5.53 mi S of Erick
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.130, -99.870

Hail, Beckham

When
May 29, 5:54 PM CST
Where
Beckham County, 6.62 mi SSW of Erick
Measured
2.9 in hail
Reported by
Trained Spotter
Coordinates
35.120, -99.910

Thunderstorm Wind, Kay

When
May 29, 5:55 PM CST
Where
Kay County, 3.83 mi SSE of Blackwell
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.750, -97.250

Thunderstorm Wind, Custer

When
May 29, 5:55 PM CST
Where
Custer County, 4.36 mi NW of Foss Res Dam
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
35.580, -99.250

Hail, Beckham

When
May 29, 6:05 PM CST
Where
Beckham County, 0.89 mi SE of Elk City
Measured
1 in hail
Reported by
Public
Coordinates
35.400, -99.410

Thunderstorm Wind, Payne

When
May 29, 6:08 PM CST
Where
Payne County, Stillwater
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.120, -97.060

No damage was reported.

Thunderstorm Wind, Payne

When
May 29, 6:10 PM CST
Where
Payne County, Stillwater
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.120, -97.060

Mesonet site and KSWO both reported 61 mph gusts within two minutes of each other.

Hail, Harmon

When
May 29, 6:12 PM CST
Where
Harmon County, 5.56 mi N of Madge
Measured
2.75 in hail
Reported by
Public
Coordinates
34.980, -99.970

Hail, Greer

When
May 29, 6:15 PM CST
Where
Greer County, 12.27 mi NW of Reed
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
35.010, -99.870

Hail, Beckham

When
May 29, 6:16 PM CST
Where
Beckham County, 12.44 mi S of Erick
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.030, -99.870

Hail, Beckham

When
May 29, 6:18 PM CST
Where
Beckham County, 4.15 mi S of New Liberty
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.300, -99.720

Hail, Greer

When
May 29, 6:20 PM CST
Where
Greer County, 12.27 mi NW of Reed
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
35.010, -99.870

Tornado, Beckham

When
May 29, 6:21 PM CST to 6:23 PM CST
Where
Beckham County, 12.26 mi S of Erick
Rating
EF0
Path length
0.75 mi
Path width
150 yd
Reported by
Storm Chaser
Coordinates
35.033, -99.884

A storm chaser observed a weak tornado in far southern Beckham County near the Harmon and Greer County intersection. A funnel was observed with a rotating column of dust observed. The tornado produced no known damage.

Thunderstorm Wind, Beckham

When
May 29, 6:32 PM CST
Where
Beckham County, Erick
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.210, -99.870

Numerous large tree limbs reported down.

Thunderstorm Wind, Jefferson

When
May 29, 6:50 PM CST
Where
Jefferson County, 0.69 mi N of Ringling
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.190, -97.590

Thunderstorm Wind, Custer

When
May 29, 7:25 PM CST
Where
Custer County, 4.36 mi NW of Foss Res Dam
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.580, -99.250

Hail, Custer

When
May 29, 9:00 PM CST
Where
Custer County, 0.89 mi SE of Weatherford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.520, -98.690

Hail, Washita

When
May 29, 9:00 PM CST
Where
Washita County, 2.76 mi N of Corn
Measured
1.5 in hail
Reported by
Public
Coordinates
35.420, -98.780

Thunderstorm Wind, Carter

When
May 29, 9:35 PM CST
Where
Carter County, 0.57 mi E of Ardmore
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
34.170, -97.130

Thunderstorm Wind, Pontotoc

When
May 29, 11:30 PM CST
Where
Pontotoc County, 5.27 mi SW of Fittstown
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.560, -96.700

Hail, Bryan

When
May 30, 6:55 AM CST
Where
Bryan County, 0.69 mi N of Silo
Measured
1 in hail
Reported by
Public
Coordinates
34.050, -96.480

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyThe tornado archive for Oklahoma, 2013Warnings in Oklahoma, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451621, 454902, 454901, 465041, 454903, 451626, 451647, 451627, 451628, 451629, 451638, 451643, 451630, 451631, 451632, 451633, 451635, 451636, 451640, 451650, 465044, 451605, 451606, 451651, 451652, 451607, 454904, 451653, 451608, 451609, 451611, 451614, 451616, 465046, 451646, 451654, 451655, 451618, 451620, 451656, and more.